Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Grand Rapids, MI

July 13, 2005Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2005, 8:09 PM EDT for Calhoun County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 8:09 PM EDT (00:09 UTC)
Expired
Jul 13, 2005, 8:45 PM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 82 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:12 PM EDTHAIL 0.5Marshall, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 140010
SVRGRR
MIC025-140115-
/O.NEW.KGRR.SV.W.0079.050714T0009Z-050714T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 915 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MARSHALL...AND
  MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CERESCO AROUND 815 PM EDT
  WATTLES PARK AROUND 820 PM EDT
  SUNRISE HEIGHTS...STANLEY CORNERS AND 
  BROWNLEE PARK AROUND 825 PM EDT
  VERONA AND BEADLE LAKE AROUND 830 PM EDT
  LAKEVIEW AND MORGAN CORNERS AROUND 835 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4222 8490 4238 8500 4231 8528 4209 8528

$$

BEACHLER
1 follow-up statement
000 
WWUS53 KGRR 140045
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT WED JUL 13 2005

MIC025-140055-
/O.CAN.KGRR.SV.W.0079.000000T0000Z-050714T0115Z/
CALHOUN MI-
845 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 4222 8490 4238 8500 4231 8528 4209 8528

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:45 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 4:45 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT WED JUL 13 2005

.SHORT TERM...
SCATTERED DIURNAL SURFACE BASED CONVECTION HAS DEVELOPED IN THE SE
CWFA. THIS ACTIVITY MAY BECOME MORE NUMEROUS/INTENSE THIS EVENING AS
IT MOVES WNW ACROSS THE AREA. LOCALLY HEAVY RAIN IS THE MAIN THREAT
ALTHOUGH AN ISOLATED SVR WET MICROBURST CANNOT BE RULE OUT. LOSS OF
HEATING SHOULD CAUSE CONVECTION TO WEAKEN BY MIDNIGHT WITH MAINLY
SCATTERED SHOWERS REMAINING FOR THE OVERNIGHT PERIOD.

THERE IS A DEW POINT FRONT CURRENTLY SLIPPING SOUTH THROUGH NRN LWR
MI WHICH IS TOUCHING OF A FEW STORMS AROUND HTL...WHILE THE MID
LEVEL DEFORMATION BAND FROM MKG TO MOP CONTINUES TO SHRINK/WEAKEN.
WILL GO WITH A DRY FCST AFTER MIDNIGHT IN THE NRN CWFA AS THE
SURFACE HIGH NORTH OF LK SUPERIOR SLIDES SSE.

THINKING HAS NOT CHANGED MUCH IN THE SHORT TERM PORTION OF THE FCST
AS VERTICALLY STACKED LOW CONTINUES TO WOBBLE OVER SRN INDIANA. THIS
WILL RESULT IN A CONTINUATION OF SCATTERED SHOWERS AND
THUNDERSTORMS... PARTICULARLY IN THE SRN CWFA AND IN THE AFTERNOON
AND EVENING HOURS.

.LONG TERM...
AS THE EXTENDED PERIOD BEGINS, WERE STILL GOING TO BE TALKING ABOUT
THE REMNANTS OF DENNIS. JUST A LOW PRESSURE SYSTEM NOW, SEVERAL
MODELS MAINTAIN A VERY SLOW TREK EASTWARD THROUGH INDIANA AND OHIO
BEFORE GETTING KICKED OUT BY THE LATE WEEKEND BY ANOTHER LOW MOVING
THROUGH CENTRAL CANADA.

SFC BASED INSTABILITY REMAIN MODERATE THROUGH THE EXTENDED PERIOD.
ALOFT...HIGH PRESSURE OFF THE EAST COAST WILL PRETTY MUCH DOMINATE
THE EASTERN HALF OF THE COUNTRY AND WILL GENERATE A FLOW FROM THE
GULF AND THAT WILL KEEP SFC DEWPOINTS IN THE UPPER 60S. WELL HAVE
SCT SHRA/TSRA SATURDAY AND SATURDAY NIGHT AND THEN DRY WX SUNDAY AS
THE LOW FINALLY EXITS THE REGION. THE NEXT WX MAKER THEN BECOMES THE
LOW IN CANADA/NORTHERN PLAINS. A COLD FRONT WILL APPROACH THE UPPER
MISSISSIPPI VALLY ON MONDAY. WELL NEED TO MENTION TSRA MONDAY AND
TUESDAY TO ACCOUNT FOR PCPN AHEAD OF AND ALONG THE FRONT. BACK TO
DRY WX ON WEDNESDAY AS COOLER AND DRIER AIR MOVES IN BEHIND THE
FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE 93
Hazardous weather outlook, Jul 13, 11:45 AM EDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT WED JUL 13 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141055-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1145 AM EDT WED JUL 13 2005

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
STORMS SHOULD BECOME MOST NUMEROUS AND STRONGEST SOUTH OF A MUSKEGON
TO ALMA LINE...AND BETWEEN THE HOURS OF 3 PM AND 10 PM. AN ISOLATED
SEVERE THUNDERSTORM WITH WINDS TO 60 MPH IS NOT OUT OF THE
QUESTION... BUT THE MAIN THREAT FROM THESE STORMS IS TORRENTIAL
DOWNPOURS WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. THIS COULD
CAUSE SOME URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY...PRIMARILY IN
THE AFTERNOON AND EVENING AS TROPICAL MOISTURE CONTINUES ACROSS
LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A COLD FRONT WILL MOVE INTO LOWER MICHIGAN LATE MONDAY OR EARLY
TUESDAY...AND SOME STRONG THUNDERSTORMS COULD RESULT...DEPENDING ON
THE TIMING OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OSTUNO MEADE

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.